Hail, Campbell
- When
- June 22, 2:45 PM MST
- Where
- Campbell County, 16 mi N of Weston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -105.050
A supercell thunderstorm developed over northern Campbell County and proceeded to drop dime sized hail from north of Weston in Campbell County to Lightning Flat in extreme northwestern Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over northern Campbell County and proceeded to drop dime sized hail from north of Weston in Campbell County to Lightning Flat in extreme northwestern Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 315 PM MDT SUN JUN 22 2003 UPPER LOW STILL CRANKING ACROSS CANADIAN PRAIRIE PROV AND CONTINUES TO BRING SHRTWV ENERGY ACROSS THE THE ROCKIES AND INTO THE NORTHERN PLAINS. MODELS ARE IN PRETTY GOOD AGREEMENT ON MAIN FEATURES...BUT DIFFER SOME ON TIMING OF VARIOUS WAVES TO COME ACROSS THE REGION THRU WED. HAVE GENERALLY FOLLOWED CLOSE TO ETA IN THE SHORT TERM. SURFACE MAP SHOWS FRONTAL BOUNDARY STRETCHING FROM EASTERN ND TO CENTRAL SD TO CENTRAL NEB WITH MAIN SURF LOW OVER SOUTHERN NEB. THEIR IS ALSO A SECONDARY LOW OVER CENTRAL SD WITH A WEAK BOUNDARY STRETCHING WESTWARD INTO NORTHEAST WY. MOIST AIR STILL IN PLACE ACROSS SOUTH CENTRAL SD WITH DEWPOINTS IN THE 60S...WHILE FURTHER WEST...DEWPOINTS ARE IN THE 40S TO MID 50S...EVEN SOME 30S IN NORTHEAST WY AS SOUTHWEST WINDS DEVELOP. SEVERE WX RISK WILL BE LESS WIDESPREAD THAN YESTERDAY...BUT THERE ARE TWO AREAS TO BE CONCERNED ABOUT RIGHT NOW. ACROSS THE WESTERN CWA...SOME CONVECTION IS FIRING OFF THE BIG HORNS AND MOVING NORTHEAST INTO PARTS OF NORTHEAST WY. OTHER WEAKER CONVECTION IS FIRING OFF THE LARAMIE MTS AND MOVING TOWARD SOUTHWEST SD. SHEAR IS FAVORABLE FOR THE FORMATION OF SUPERCELLS IN THIS AREA. STORMS MAY FORM INTO A LINE EVENTUALLY AND MOVE ACROSS NORTHEAST WY AND NORTHWEST SD. MAIN THREAT WITH THESE STORMS WOULD BE STRONG WINDS AND MARGINALLY LARGE HAIL. FURTHER EAST INTO SOUTH CENTRAL SD...MOIST AND VERY UNSTABLE AIR IS IN PLACE ACROSS THE AREA WITH CAPES OF 2000 TO 3000 J/KG. HOWEVER... WEAK CAP AND LACK OF DYNAMICS IS KEEPING STORMS FROM DEVELOPING RIGHT NOW. MAIN THREATS THERE...IF STORMS DEVELOP...WILL BE LARGE HAIL...STORNG WINDS AND THE POSSIBILITY OF A TORNADO OR TWO IF BOUNDARY REMAINS IN THE VICINITY. ANY THUNDERSTORM ACTIVITY SHOULD WEAKEN BY LATE EVENING...BUT STILL EXPECT ISOLATED TO SCATTERED SHOWERS ACROSS THE CWA THROUGH MUCH OF THE NIGHT. WILL SEE SOMEWHAT OF A REPEAT TOMORROW AS FIRST UPPER LEVEL LOW MOVES AWAY AND NEXT LOW TAKES SHAPE OVER PACIFIC NW. THIS WILL CONTINUE TO SEND PIECES OF UPPER LEVEL ENERGY INTO THE REGION. WEAK SURF LOW WILL MOVE ACROSS THE CENTRAL PLAINS LATE IN THE DAY. BETTER RISK FOR SEVERE WX LOOKS TO BE ACROSS SOUTHWEST AND CENTRAL SD IN THE AFT AND EVE. TUE AND WED...UPPER LOW WILL MOVE ACROSS THE NORTHERN ROCKIES AND THEN INTO THE NORTHERN PLAINS...BRINGING MUCH COOLER AIR ALONG WITH SCATTERED SHOWERS AND STORMS. HIGHS MAY STRUGGLE TO REACH INTO THE 60S ON WED WHEN THE LOW IS PROGGED TO MOVE OVER THE REGION. RIDGING BUILDS IN TOWARD THE WEEKEND WITH PROGRESSIVELY WARMER TEMPS AND MAINLY DRY WX. .UNR...NONE. ST
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 715 AM MDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING. A NEARLY STATIONARY FRONT IS DRAPED ACROSS WEST CENTRAL SOUTH DAKOTA. A VERY UNSTABLE ATMOSPHERE IS IN PLACE OVER THE REGION. A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. THE COMBINATION OF THESE INGREDIENTS...ALONG WITH VERTICAL SHEAR OF THE WIND WILL SUPPORT VERY ORGANIZED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE FROM VERY LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS MONDAY OVER WESTERN SOUTH DAKOTA. FRIDAY AND SATURDAY SHOULD BE DRY AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY...ESPECIALLY IN CENTRAL SOUTH DAKOTA. 99
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
954 AM MDT SUN JUN 22 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 11 SE MISSION SD .75 INCH HAIL
06/21/03 TODDThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365335, 5363944.